Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Goodland, KS

June 23, 2018Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 23, 2018, 5:59 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 5:59 PM CDT (22:59 UTC)
Expired
Jun 23, 2018, 9:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS53 KGLD 232259
FFWGLD
KSC039-153-240200-
/O.NEW.KGLD.FF.W.0022.180623T2259Z-180624T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
559 PM CDT SAT JUN 23 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Rawlins County in northwestern Kansas...
  Southwestern Decatur County in northwestern Kansas...

* Until 900 PM CDT.

* At 558 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Ludell, Dresden and Leoville. 

* Almost two inches of rainfall has already occurred, with more 
  torrential rainfall moving in.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3970 10041 3957 10040 3957 10069 3977 10099
      3992 10099

$$

Lundquist
2 follow-up statements
361 
WGUS73 KGLD 240024
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
724 PM CDT SAT JUN 23 2018

KSC039-153-240200-
/O.CON.KGLD.FF.W.0022.000000T0000Z-180624T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-Decatur KS-
724 PM CDT SAT JUN 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN RAWLINS AND SOUTHWESTERN DECATUR COUNTIES...

At 723 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Almost four inches of rain have fallen, 
with the highest rainfall amounts in southwest Decatur County. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Ludell, Dresden and Leoville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3970 10041 3957 10040 3957 10069 3977 10099
      3992 10099

$$

Lundquist
237 
WGUS73 KGLD 240200
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
900 PM CDT SAT JUN 23 2018

KSC039-153-240209-
/O.EXP.KGLD.FF.W.0022.000000T0000Z-180624T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rawlins KS-Decatur KS-
900 PM CDT SAT JUN 23 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RAWLINS AND SOUTHWESTERN
DECATUR COUNTIES WILL EXPIRE AT 900 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3970 10041 3957 10040 3957 10069 3977 10099
      3992 10099

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:31 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 3:31 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 11:35 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 23, 4:55 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 ENE RULETON           39.37N 101.80W
06/23/2018  E0.75 INCH       SHERMAN            KS   TRAINED SPOTTER

            DIME SIZE HAIL 4 MILES WEST OF GOODLAND.

&&

VINCENT
Local storm report, Jun 23, 5:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             7 NE BURLINGTON         39.37N 102.17W
06/23/2018  E1.25 INCH       KIT CARSON         CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA. HAIL COVERING THE
            GROUND FROM PEA TO HALF DOLLAR SIZE.

&&

JBH
Local storm report, Jun 23, 5:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 NNE ANGELUS           39.22N 100.68W
06/23/2018  E1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL FELL FOR ROUGHLY 5
            MINUTES. GROUND COVERED.

&&

VINCENT
Local storm report, Jun 23, 5:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             STRATTON                39.31N 102.60W
06/23/2018  M1.25 INCH       KIT CARSON         CO   PUBLIC

            FACEBOOK REPORT RECEIVED OF MEASURED HALF
            DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT
            HOME ABOUT AN HOUR AFTER THE STORM PASSED SO
            DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS
            DURING THE STORM.

&&
Local storm report, Jun 23, 5:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 S BURLINGTON          39.25N 102.27W
06/23/2018  E1.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jun 23, 5:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ATWOOD                  39.81N 101.04W
06/23/2018  E0.88 INCH       RAWLINS            KS   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
            MINUTES AROUND 450 PM CDT (350 PM MDT).

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:31 PM CDTSpecial Weather StatementGLDThomas44 min
Jun 23, 2:58 PM CDTSpecial Weather StatementGLDRawlins47 min
Jun 23, 3:16 PM CDTSpecial Weather StatementGLDSherman44 min
Jun 23, 3:20 PM CDTSpecial Weather StatementGLDThomas40 min
Jun 23, 3:34 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas41 min
Jun 23, 3:49 PM CDTSpecial Weather StatementGLDDecatur41 min
Jun 23, 4:10 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Jun 23, 4:25 PM CDTSevere Thunderstorm WarningGLDSherman50 min
Jun 23, 4:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins48 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas47 min
Jun 23, 5:12 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace46 min
Jun 23, 5:34 PM CDTSevere Thunderstorm WarningGLDRawlins26 min
Jun 23, 5:44 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan, Thomas46 min
Jun 23, 6:02 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace28 min
Jun 23, 6:08 PM CDTFlash Flood WarningGLDSheridan, Thomas3 hr
Jun 23, 6:08 PM CDTSevere Thunderstorm WarningGLDWallace37 min
Jun 23, 6:34 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan41 min
Jun 23, 6:44 PM CDTFlash Flood WarningGLDSheridan3 hr
Jun 23, 6:50 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita40 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.